Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Morristown, TN

March 6, 2004Knox County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 6, 2004, 12:07 AM EST for Knox County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2004, 12:07 AM EST (05:07 UTC)
Expired
Mar 6, 2004, 12:40 AM EST
In force
33 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Knox County, TN

The radar

The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

374 
WUUS54 KMRX 060507
SVRMRX
TNC093-060530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1207 AM EST SAT MAR 6 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN EAST TENNESSEE

* UNTIL 1240 AM EST

* AT 1203 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR POWELL...OR 6 MILES SOUTHEAST OF
  CLINTON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HALLS AROUND 1215 AM EST
  MALONEYVILLE AROUND 1220 AM EST
  MASCOT AROUND 1225 AM EST
  KIMBERLIN HEIGHTS AROUND 1230 AM EST

AT 1201 AM EST A TRAINED WEATHER SPOTTER REPORTED DIME SIZE HAIL AT
OAK RIDGE WITH HIGH WINDS.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 3611 8403 3594 8415 3592 8375 3612 8370

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 9:00 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 5, 9:00 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EST FRI MAR 5 2004

.DISCUSSION...NO CHANGES. AREA RADARS SHOW SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS HAVE ENTERED THE FORECAST AREA FROM THE
WEST WITH THE ENTIRE AREA SLOWLY MOVING EASTWARD IN ADVANCE OF A
NORTHEAST-SOUTHWEST ORIENTED COLD FRONT ADVANCING THROUGH WEST
TENNESSEE. DUE TO THE RELATIVELY SLOW PROGRESSION OF THE FRONT AND
TRAINING NATURE OF THE CONVECTION...WILL CONTINUE WITH FFA. WILL
ALSO CONTINUE WIND ADVISORIES AS STRONG LOW-LEVEL WINDS...AS
DEPICTED ON THE VAD WIND PROFILE...MAY POTENTIALLY MIX TO SURFACE.
REMAINDER OF FORECAST APPEARS ON TRACK. TEMPS SEEM REASONABLE.
THEREFORE NO CHANGES ARE WARRANTED AT THIS TIME.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA, TN   60  66  38  59 / 100  50   0  10
KNOXVILLE, TN     58  64  37  56 / 100  70   0  20
BRISTOL, TN       56  62  34  54 / 100  80   0  20
OAK RIDGE, TN     58  64  37  56 / 100  70   0  20
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH TONIGHT FOR ZONES NCZ060>061.

LAKE WIND ADVISORY TONIGHT AND SATURDAY FOR ZONES NCZ060>061.

TN...FLOOD WATCH TONIGHT FOR ZONES TNZ012>018...TNZ035>047...
TNZ067>074...TNZ081>087...TNZ098>102.

LAKE WIND ADVISORY TONIGHT AND SATURDAY FOR ZONES TNZ012>017...
TNZ035>040...TNZ042...TNZ044...TNZ046...TNZ067>071...TNZ073...
TNZ081>087...TNZ098>102.

VA...FLOOD WATCH TONIGHT FOR ZONES VAZ001>002...VAZ005>006...VAZ008.

LAKE WIND ADVISORY TONIGHT AND SATURDAY FOR ZONES VAZ001>002...
VAZ005>006...VAZ008.
&&

LCM
Hazardous weather outlook, Mar 5, 11:45 AM EST, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1145 AM EST FRI MAR 5 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-061000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1145 AM EST (1045 AM CST) FRI MAR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

...FLOOD WATCH REMAINS IN EFFECT FOR TONIGHT...
A STORM SYSTEM WILL SLOWLY MOVE TOWARD THE REGION THIS AFTERNOON
PRODUCING WIDESPREAD SHOWERS AND THUNDERSTORMS BY TONIGHT. SOME OF
THE THUNDERSTORMS LATER THIS AFTERNOON AND TONIGHT MAY BECOME SEVERE
WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL AND AN ISOLATED
TORNADO. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WHICH
COULD CAUSE FLOODING OF STREAMS...LOW LYING AREAS AND ROADWAYS.
RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE EXPECTED ACROSS MOST OF
THE AREA WITH LOCALLY HIGHER AMOUNTS OF UP TO THREE OR FOUR INCHES
POSSIBLE.

STRONG AND GUSTY WINDS WILL ALSO OCCUR THIS AFTERNOON AND TONIGHT...
WITH SOUTHERLY WINDS BETWEEN 15 AND 30 MPH EXPECTED WITH HIGHER
GUSTS.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND TONIGHT.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 2:32 AM ESTFlash Flood WarningMRXRhea3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.